Center for diffusion of mathematic journals


Journées équations aux dérivées partielles

Table of contents for this volume | Previous article | Next article
Sylvain Ervedoza
Resolvent estimates in controllability theory and applications to the discrete wave equation
Journées équations aux dérivées partielles (2009), Exp. No. 2, 18 p., doi: 10.5802/jedp.55
Article PDF

Résumé - Abstract

We briefly present the difficulties arising when dealing with the controllability of the discrete wave equation, which are, roughly speaking, created by high-frequency spurious waves which do not travel. It is by now well-understood that such spurious waves can be dealt with by applying some convenient filtering technique. However, the scale of frequency in which we can guarantee that none of these non-traveling waves appears is still unknown in general. Though, using Hautus tests, which read the controllability of a given system in terms of resolvent estimates, we are able to prove that these spurious waves do not appear before some frequency scale. This document is based on the articles [12, 13, 14].


[1] I. Babuška and T. Strouboulis. The finite element method and its reliability. Numerical Mathematics and Scientific Computation. The Clarendon Press Oxford University Press, New York, 2001.  MR 1857191
[2] H. T. Banks, K. Ito, and C. Wang. Exponentially stable approximations of weakly damped wave equations. In Estimation and control of distributed parameter systems (Vorau, 1990), volume 100 of Internat. Ser. Numer. Math., pages 1–33. Birkhäuser, Basel, 1991.  MR 1155634 |  Zbl 0850.93719
[3] C. Bardos, G. Lebeau, and J. Rauch. Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary. SIAM J. Control and Optim., 30(5):1024–1065, 1992.  MR 1178650 |  Zbl 0786.93009
[4] N. Burq and P. Gérard. Condition nécessaire et suffisante pour la contrôlabilité exacte des ondes. C. R. Acad. Sci. Paris Sér. I Math., 325(7):749–752, 1997.  MR 1483711 |  Zbl 0906.93008
[5] N. Burq and M. Zworski. Geometric control in the presence of a black box. J. Amer. Math. Soc., 17(2):443–471 (electronic), 2004.  MR 2051618 |  Zbl 1050.35058
[6] C. Castro and S. Micu. Boundary controllability of a linear semi-discrete 1-d wave equation derived from a mixed finite element method. Numer. Math., 102(3):413–462, 2006.  MR 2207268 |  Zbl 1102.93004
[7] C. Castro and E. Zuazua. Low frequency asymptotic analysis of a string with rapidly oscillating density. SIAM J. Appl. Math., 60(4):1205–1233 (electronic), 2000.  MR 1760033 |  Zbl 0967.34074
[8] C. Castro and E. Zuazua. Concentration and lack of observability of waves in highly heterogeneous media. Arch. Ration. Mech. Anal., 164(1):39–72, 2002.  MR 1921162 |  Zbl 1016.35003
[9] R. Dáger and E. Zuazua. Wave propagation, observation and control in $1\text{-}d$ flexible multi-structures, volume 50 of Mathématiques & Applications (Berlin). Springer-Verlag, Berlin, 2006.  MR 2169126 |  Zbl 1083.74002
[10] S. Ervedoza. Observability properties of a semi-discrete 1d wave equation derived from a mixed finite element method on nonuniform meshes. ESAIM Control Optim. Calc. Var., Preprint, 2008.  MR 2654195 |  Zbl 1192.35109
[11] S. Ervedoza. Observability in arbitrary small time for discrete approximations of conservative systems. Preprint, 2009.
[12] S. Ervedoza. Spectral conditions for admissibility and observability of wave systems: applications to finite element schemes. Numer. Math., 113(3):377–415, 2009.  MR 2534130 |  Zbl 1170.93013
[13] S. Ervedoza. Admissibility and observability for Schrödinger systems: Applications to finite element approximation schemes. Asymptot. Anal., To appear.
[14] S. Ervedoza, C. Zheng, and E. Zuazua. On the observability of time-discrete conservative linear systems. J. Funct. Anal., 254(12):3037–3078, June 2008.  MR 2418618 |  Zbl 1143.65044
[15] S. Ervedoza and E. Zuazua. Perfectly matched layers in 1-d: Energy decay for continuous and semi-discrete waves. Numer. Math., 109(4):597–634, 2008.  MR 2407324 |  Zbl 1148.65070
[16] S. Ervedoza and E. Zuazua. Uniformly exponentially stable approximations for a class of damped systems. J. Math. Pures Appl., 91:20–48, 2009.  MR 2487899 |  Zbl 1163.74019
[17] S. Ervedoza and E. Zuazua. Uniform exponential decay for viscous damped systems. In Proc. of Siena “Phase Space Analysis of PDEs 2007", Special issue in honor of Ferrucio Colombini, To appear.  MR 2664618 |  Zbl pre05772730
[18] R. Glowinski. Ensuring well-posedness by analogy: Stokes problem and boundary control for the wave equation. J. Comput. Phys., 103(2):189–221, 1992.  MR 1196839 |  Zbl 0763.76042
[19] E. Hairer, S. P. Nørsett, and G. Wanner. Solving ordinary differential equations. I, volume 8 of Springer Series in Computational Mathematics. Springer-Verlag, Berlin, second edition, 1993. Nonstiff problems.  MR 1227985 |  Zbl 0789.65048
[20] A. Haraux. Séries lacunaires et contrôle semi-interne des vibrations d’une plaque rectangulaire. J. Math. Pures Appl. (9), 68(4):457–465 (1990), 1989.  MR 1046761 |  Zbl 0685.93039
[21] A. Haraux. Une remarque sur la stabilisation de certains systèmes du deuxième ordre en temps. Port. Math., 46(3):245–258, 1989. Article |  MR 1021188 |  Zbl 0679.93063
[22] L. I. Ignat and E. Zuazua. Dispersive properties of a viscous numerical scheme for the Schrödinger equation. C. R. Math. Acad. Sci. Paris, 340(7):529–534, 2005.  MR 2135236 |  Zbl 1063.35016
[23] L. I. Ignat and E. Zuazua. A two-grid approximation scheme for nonlinear Schrödinger equations: dispersive properties and convergence. C. R. Math. Acad. Sci. Paris, 341(6):381–386, 2005.  MR 2169157 |  Zbl 1079.65090
[24] L. I. Ignat and E. Zuazua. Numerical dispersive schemes for the nonlinear Schrödinger equation. SIAM J. Numer. Anal., 47(2):1366–1390, 2009.  MR 2485456 |  Zbl 1192.65127
[25] O. Y. Imanuvilov. On Carleman estimates for hyperbolic equations. Asymptot. Anal., 32(3-4):185–220, 2002.  MR 1993649 |  Zbl 1050.35046
[26] J.A. Infante and E. Zuazua. Boundary observability for the space semi discretizations of the 1-d wave equation. Math. Model. Num. Ann., 33:407–438, 1999. Numdam |  MR 1700042 |  Zbl 0947.65101
[27] A. E. Ingham. Some trigonometrical inequalities with applications to the theory of series. Math. Z., 41(1):367–379, 1936.  MR 1545625 |  Zbl 0014.21503
[28] V. Komornik. A new method of exact controllability in short time and applications. Ann. Fac. Sci. Toulouse Math. (5), 10(3):415–464, 1989. Cedram |  MR 1425495 |  Zbl 0702.93010
[29] V. Komornik. Exact controllability and stabilization. RAM: Research in Applied Mathematics. Masson, Paris, 1994. The multiplier method.  MR 1359765 |  Zbl 0937.93003
[30] G. Lebeau. Équations des ondes amorties. Séminaire sur les Équations aux Dérivées Partielles, 1993–1994,École Polytech., 1994. Cedram |  MR 1300911 |  Zbl 0887.35091
[31] J.-L. Lions. Contrôlabilité exacte, Stabilisation et Perturbations de Systèmes Distribués. Tome 1. Contrôlabilité exacte, volume RMA 8. Masson, 1988.  Zbl 0653.93002
[32] K. Liu. Locally distributed control and damping for the conservative systems. SIAM J. Control Optim., 35(5):1574–1590, 1997.  MR 1466917 |  Zbl 0891.93016
[33] F. Macià. The effect of group velocity in the numerical analysis of control problems for the wave equation. In Mathematical and numerical aspects of wave propagation—WAVES 2003, pages 195–200. Springer, Berlin, 2003.  MR 2077998 |  Zbl 1048.93047
[34] L. Miller. Controllability cost of conservative systems: resolvent condition and transmutation. J. Funct. Anal., 218(2):425–444, 2005.  MR 2108119 |  Zbl 1122.93011
[35] C. S. Morawetz. Decay for solutions of the exterior problem for the wave equation. Comm. Pure Appl. Math., 28:229–264, 1975.  MR 372432 |  Zbl 0304.35064
[36] A. Münch. A uniformly controllable and implicit scheme for the 1-D wave equation. M2AN Math. Model. Numer. Anal., 39(2):377–418, 2005. Numdam |  MR 2143953 |  Zbl 1130.93016
[37] A. Münch and A. F. Pazoto. Uniform stabilization of a viscous numerical approximation for a locally damped wave equation. ESAIM Control Optim. Calc. Var., 13(2):265–293 (electronic), 2007. Numdam |  MR 2306636 |  Zbl 1120.65101
[38] M. Negreanu, A.-M. Matache, and C. Schwab. Wavelet filtering for exact controllability of the wave equation. SIAM J. Sci. Comput., 28(5):1851–1885 (electronic), 2006.  MR 2272192 |  Zbl 1131.65056
[39] M. Negreanu and E. Zuazua. Convergence of a multigrid method for the controllability of a 1-d wave equation. C. R. Math. Acad. Sci. Paris, 338(5):413–418, 2004.  MR 2057174 |  Zbl 1038.65054
[40] A. Osses. A rotated multiplier applied to the controllability of waves, elasticity, and tangential Stokes control. SIAM J. Control Optim., 40(3):777–800 (electronic), 2001.  MR 1871454 |  Zbl 0997.93013
[41] K. Ramdani, T. Takahashi, G. Tenenbaum, and M. Tucsnak. A spectral approach for the exact observability of infinite-dimensional systems with skew-adjoint generator. J. Funct. Anal., 226(1):193–229, 2005.  MR 2158180 |  Zbl 1140.93395
[42] K. Ramdani, T. Takahashi, and M. Tucsnak. Uniformly exponentially stable approximations for a class of second order evolution equations—application to LQR problems. ESAIM Control Optim. Calc. Var., 13(3):503–527, 2007. Numdam |  MR 2329173 |  Zbl 1126.93050
[43] P.-A. Raviart and J.-M. Thomas. Introduction à l’analyse numérique des équations aux dérivées partielles. Collection Mathématiques Appliquées pour la Maitrise. [Collection of Applied Mathematics for the Master’s Degree]. Masson, Paris, 1983.  MR 773854 |  Zbl 0561.65069
[44] L. R. Tcheugoué Tebou and E. Zuazua. Uniform boundary stabilization of the finite difference space discretization of the $1d$ wave equation. Adv. Comput. Math., 26(1-3):337–365, 2007.  MR 2350359 |  Zbl 1119.65086
[45] L.R. Tcheugoué Tébou and E. Zuazua. Uniform exponential long time decay for the space semi-discretization of a locally damped wave equation via an artificial numerical viscosity. Numer. Math., 95(3):563–598, 2003.  MR 2012934 |  Zbl 1033.65080
[46] L. N. Trefethen. Group velocity in finite difference schemes. SIAM Rev., 24(2):113–136, 1982.  MR 652463 |  Zbl 0487.65055
[47] G. Weiss. Admissibility of unbounded control operators. SIAM J. Control Optim., 27(3):527–545, 1989.  MR 993285 |  Zbl 0685.93043
[48] X. Zhang. Explicit observability estimate for the wave equation with potential and its application. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 456(1997):1101–1115, 2000.  MR 1809954 |  Zbl 0976.93038
[49] X. Zhang, C. Zheng, and E. Zuazua. Exact controllability of the time discrete wave equation. Discrete and Continuous Dynamical Systems, 2007.
[50] E. Zuazua. Boundary observability for the finite-difference space semi-discretizations of the 2-D wave equation in the square. J. Math. Pures Appl. (9), 78(5):523–563, 1999.  MR 1697041 |  Zbl 0939.93016
[51] E. Zuazua. Propagation, observation, and control of waves approximated by finite difference methods. SIAM Rev., 47(2):197–243 (electronic), 2005.  MR 2179896 |  Zbl 1077.65095
Copyright Cellule MathDoc 2019 | Credit | Site Map